Hail, Cloud
- When
- April 10, 6:40 PM CST to 6:41 PM CST
- Where
- Cloud County, 4.28 mi NNW of Glasco
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -97.870
An isolated supercell moved across portions of north central Kansas, producing several large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated supercell moved across portions of north central Kansas, producing several large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 10, 5:58 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 658 PM CDT Wed Apr 10 2019 .MESOSCALE DISCUSSION... Issued at 644 PM CDT Wed Apr 10 2019 Mesonet data from north-central Kansas shows a quasi-stationary boundary meandering along a line from Minneapolis to Marysville with a deepening 985 mb low over the OK panhandle preparing to make a northeastward turn over the next few hours. A multi-cell cluster convective mode has initiated over the last hour west of the forecast area towards Russell and Lincoln, but has struggled to maintain deep, persistent updrafts owing to continued inhibition at the base of the EML. These storms, however, are conditioning and cooling the low to mid levels of the troposphere to support stronger updrafts over the next several hours. A severe thunderstorm watch has been issued for areas of north-central Kansas through this evening, mainly for a hail threat with deep effective shear values of 40 to 60+ kts. The storm motion will generally take any convection over and north of the surface boundary, limiting its residence time and subsequent tornado threat. However, *IF* a storm manages to become surface-based and *IF* it can ride the boundary, there does exist a potential tornado threat given the backed winds and high SRH along and just ahead of the boundary. The wind advisory has also been allowed to expire for this evening, but a renewed wind threat exists for tomorrow as the low lifts northeastward and winds back to the west to northwest. && .SHORT TERM...(This evening through Thursday) Issued at 345 PM CDT Wed Apr 10 2019 A strong system will continue to impact the area through the short- term period bringing a chance for severe weather to north-central KS this evening, and very windy conditions and elevated fire weather danger tomorrow. As of 20Z, the center of a 986mb surface low was located near the TX panhandle and extended up into southwestern KS. A warm front extended from the low northeastward into north-central KS and south- central NE. Low level moisture has been advecting northward with the aid of strong southerly winds, creating a somewhat diffuse dryline stretching southward through central KS, into western OK and TX. The area has been capped by an inversion aloft but CAPE continues to build as surface temperatures warm and lapse rates steepen in the mid-levels, especially across north-central KS. Thunderstorms will be possible this evening for the far northwestern portion of the CWA where the best forcing and dynamics look to align as the system approaches. Current thinking is that initiation will occur over parts of north-central KS around 00Z as the surface low advances into central KS. Storms that develop will have the potential to reach severe limits with large hail as the main threat. Damaging wind will also be possible with the strongest storms and a tornado or two cannot be completely ruled out given decent shear parameters per sounding and hodograph analysis. Thunderstorms should move quickly with strong winds in place aloft. The strongest storms are expected to be out of the area by 04/05Z. The rest of the area is likely to stay dry with the cap in place. Thursday will be another very windy day. Thus, a wind advisory will be in effect from 15Z Thursday to 00Z Friday for the entire CWA. Westerly winds will gust to near 45 mph at times during the late morning and early afternoon given the tight pressure gradient still in place as the strong surface low moves into eastern NE. Given strong winds and low relative humidities tomorrow, fire weather will again be a concern. CAA will also take place Thursday in the wake of a cold front that looks to move through the CWA in the morning. Temperatures tonight will fall into the low 40's in north-central KS to the low 50's in east-central KS, and will then struggle to warm during the day. .LONG TERM...(Thursday night through Wednesday) Issued at 345 PM CDT Wed Apr 10 2019 The strong mid level upper low will be rotating quickly to the northeast and into southwest Minnesota by 06Z Saturday. Precipitation within the deformation zone will just clip the counties along the Nebraska border during the evening hours Thursday night. Models have moderated slightly with the cold air behind the departing system, but most of the area continues to fall to or below freezing by Friday morning. Temperatures rebound back into the upper 40s to mid 50s during the day on Friday especially across the south where insolation will be best with few clouds. High pressure will extend across much of Kansas Friday night and temperatures will again drop into the upper 20s across north central Kansas and into the mid 30s across east central Kansas with light winds and clear skies allowing for good radiational cooling to occur. The next system to affect the area is a upper low moving across the southern Plains Saturday then pivoting northeast on Sunday into the Mid Mississippi Valley. Precipitation is expected to develop within the deformation zone across much of the area Saturday night. The heavier precipitation is expected to occur within the TROWAL across southeast and east central Kansas Saturday night. Thermal profiles suggest some snow may mix with the rain before ending by early Sunday morning. A warming trend occurs early next week as heights rise and WAA increases ahead of the next trough approaching from the Rockies. By Tuesday, a northern stream trough will move across the northern Plains and into the western Ontario by Wednesday morning. A cold front is forecast to move through eastern Kansas on Tuesday night and bring another chance of showers along with a slight chance for Thunderstorms. Temperatures warm back into the 70s on Monday and Tuesday cooling into the 60s for Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 635 PM CDT Wed Apr 10 2019 Thunderstorms are expected northwest of a line from SLN to MYZ this evening through 06Z, some of which could produce large hail and damaging winds. Strong southerly winds lessen this evening, but LLWS of 45+ kts develops by 01Z and persists through 06-09Z tonight. Winds then back to the west to northwest for Thursday with MVFR to possibly IFR stratus moving in towards MHK in the morning, lifting to VFR levels in the afternoon as it reaches TOP/FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 7 PM CDT Thursday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && MESOSCALE...Skow SHORT TERM...Teefey LONG TERM...53 AVIATION...Skow
Hazardous Weather Outlook National Weather Service Topeka KS 349 PM CDT Wed Apr 10 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-112100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 PM CDT Wed Apr 10 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible late this afternoon and this evening across areas northwest of a line from Marysville to Salina. Large hail and damaging winds will be the primary hazards, although a tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another very windy day is expected Thursday with west to northwest winds gusting between 35 and 45 MPH. A Wind Advisory will be in effect from 10 AM to 7 PM for the entire outlook area. Additionally, very high fire danger is expected Thursday primarily along and southeast of a line from Hiawatha to Emporia. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
4 hail. Local standard time, as filed.
The hail was covering the ground.
The report was delayed. Hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820634, 820635, 820636, 820637.